Arizona, 2011Heavy Snow in Arizona, December 3, 2011
December 3, 2011 · NWS FGZ · 2 events in 2 counties and zones
A cold winter storm followed closely on the heals of the December 1-2, 2011 storm. The second storm had lower snow levels with not as much snow as the first storm at the higher elevations.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold winter storm followed closely on the heals of the December 1-2, 2011 storm. The second storm had lower snow levels with not as much snow as the first storm at the higher elevations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Dec 2, 9:00 PM MST, 3 hours earlier.
Area forecast discussion, Dec 2, 9:00 PM MST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
900 PM MST FRI DEC 2 2011
.SYNOPSIS...A SLOW MOVING WINTER STORM WILL CONTINUE TO PRODUCE SNOW
AND LOW ELEVATION RAIN SHOWERS ACROSS THE REGION TONIGHT. A SECOND
AND EVEN COLDER STORM IS EXPECTED ON SATURDAY AND EARLY SUNDAY WITH
ADDITIONAL SNOW AND LOW ELEVATION RAIN...WITH THE GREATEST AMOUNTS
ACROSS YAVAPAI AND COCONINO COUNTIES. A THIRD SYSTEM IS POSSIBLE FOR
MONDAY BRINGING CONTINUED COLD TEMPERATURES AND ANOTHER CHANCE OF
SNOW.
&&
.DISCUSSION...THE LOW CONTINUES TO SLOWLY MOVE EASTWARD AND IS
BEGINNING TO WEAKEN AS A SECOND LOW APPROACHES FROM THE NORTH THIS
EVENING. RADAR INDICATES THAT SHOWERS HAVE DIMINISHED ACROSS THE
EASTERN PORTIONS OF AZ THIS EVENING BUT SOME SHOWERS WILL LIKELY
PERSIST THROUGH MUCH OF THE NIGHT. ADDITIONAL ACCUMULATIONS SHOULD BE
GENERALLY LIGHT WITH A FEW LOCATIONS POTENTIALLY GETTING ANOTHER INCH
OR TWO. FARTHER WEST...SHOWERS HAVE ENDED THIS EVENING AND PARTLY
CLOUDY SKIES WERE NOTED IN SOME LOCATIONS.
THE WINTER STORM WARNING AND WINTER WEATHER ADVISORIES FOR THE
EASTERN ZONES FOR THIS EVENING HAVE BEEN ALLOWED TO EXPIRE.
WINTER WEATHER ADVISORIES FOR THE WESTERN ZONES FOR SATURDAY REMAIN
IN EFFECT.
&&
.PREV DISCUSSION (400 PM)...THE SECOND LOW MOVING ACROSS IDAHO THIS
AFTN DROPS QUICKLY SOUTH BY SATURDAY MORNING...INCREASING THE CHANCES
OF SNOW FOR SATURDAY. THE BEST CHANCE OF SIGNIFICANT SNOW FOR
SATURDAY IS FROM THE MOGOLLON RIM AND KAIBAB PLATEAU SOUTHWARD...
INCLUDING YAVAPAI COUNTY WHERE SYNOPTIC LIFT IS GREATEST. A WINTER
WEATHER ADVISORY HAS BEEN ISSUED FROM SATURDAY MORNING THROUGH LATE
AFTN OR EVENING...FOR A GENERAL 3 TO 6 INCH SNOWFALL ABOVE 5000
FEET...AND AN INCH OR TWO DOWN TO 4000 FEET. THIS SYSTEM APPEARS TO
BE ON A SIMILAR TRACK TO THE CURRENT ONE...MAYBE JUST A BIT FARTHER
WEST.
THE LONGWAVE TROUGH REMAINS THROUGH NORTHERN ARIZONA SUNDAY INTO
TUESDAY. LIGHT SHOWERY PRECIP IS EXPECTED TO END FROM WEST TO EAST
ON SUNDAY. BY LATE SUNDAY NIGHT INTO MONDAY...YET ANOTHER UPPER
LEVEL DISTURBANCE IS FORECAST TO MOVE SOUTHWARD INTO OUR STATE. THIS
FINAL WAVE IS CURRENTLY FORECAST TO TAKE A TRACK SLIGHTLY FARTHER
EAST THAN THE FIRST TWO...WITH THE BEST CHANCE FOR MOSTLY LIGHT SNOW
FROM FLAGSTAFF EASTWARD. VERY COLD TEMPERATURES WILL ACCOMPANY THIS
SYSTEM...WITH MOUNTAIN HIGH TEMPS IN THE 20S...AND SNOW LEVELS TO
3000 FEET. FAIR WEATHER SHOULD FINALLY RETURN FOR TUESDAY THROUGH
THURSDAY OF NEXT WEEK.
&&
.AVIATION...FOR THE 06Z PACKAGE...AREAS OF MVFR CIGS WILL CONTINUE
OVERNIGHT WITH SCATTERED SNOW SHOWERS PRODUCING BRIEF IFR
CONDITIONS. ALSO...AREAS OF FOG WILL LIKELY RESULT IN IFR/LIFR
CONDITIONS ACROSS PORTIONS OF THE LITTLE CO RIVER VALLEY IN APACHE
AND NAVAJO COUNTIES.
A SECOND COLDER STORM WILL DROP DOWN FROM THE NORTH AFTER 10Z
BRINGING ANOTHER ROUND OF SNOW SHOWERS TO NORTHERN AZ THROUGH SATURDAY.
EXPECT CONTINUED WIDESPREAD MVFR WITH PERIODS IFR/LIFR CONDITIONS IN
HEAVY SNOW SHOWERS. SNOW LEVELS WILL FALL AS LOW AS 4000 FEET BY
SATURDAY MORNING. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY 3 AM UNTIL 5 PM MST SATURDAY FOR AZZ004-006.
WINTER WEATHER ADVISORY 8 AM UNTIL 7 PM MST SATURDAY FOR
AZZ007-008-015-037-038.
&&
PUBLIC...............DB/JJ
AVIATION.............MCS
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Dec 2, 3:47 PM MST, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
347 PM MST FRI DEC 2 2011
AZZ004>018-037>040-030700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
347 PM MST FRI DEC 2 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NAVAJO...NORTHERN GILA AND YAVAPAI COUNTIES.
.DAY ONE...THIS AFTERNOON AND TONIGHT
IN EASTERN ARIZONA...HEAVY SNOW WILL CONTINUE THIS EVENING WHERE
WINTER STORM WARNINGS AND ADVISORIES REMAIN IN EFFECT UNTIL 8 PM
MST.
IN WESTERN ARIZONA...SCATTERED SNOW SHOWERS ARE EXPECTED TONIGHT WITH
GENERALLY LIGHT AMOUNTS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ON SATURDAY...A SECOND COLDER STORM WILL MOVE THROUGH NORTHERN
ARIZONA EARLY SATURDAY THROUGH SATURDAY NIGHT. SNOW LEVELS ARE
EXPECTED TO COME DOWN AS LOW AS 4000 FEET. SNOWFALL AMOUNTS WILL
BE LOWER MAINLY DUE TO THE SPEED OF THE SYSTEM WITH 2 TO 7 INCHES
POSSIBLE. WINTER WEATHER ADVISORIES HAVE BEEN ISSUED FOR MANY OF
OUR WESTERN ZONES ABOVE 4000 FEET.
BY SUNDAY NIGHT INTO MONDAY...A THIRD STORM WILL QUICKLY MOVE
THROUGH THE STATE WITH ONLY LIGHT SNOWFALL SNOWFALL AMOUNTS
GENERALLY LESS THAN 2 INCHES EXPECTED.
HIGH TEMPERATURES WILL REMAIN AROUND 10 TO 15 DEGREES BELOW
SEASONAL NORMALS THROUGH MONDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Heavy Snow, Eastern Mogollon Rim
- When
- December 3, 12:00 AM MST to 5:00 PM MST
- Where
- Eastern Mogollon Rim forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.620, -111.045 (the zone’s center; the record gives no point)
Eleven inches of snow fell in Forest Lakes.
Heavy Snow, Western Mogollon Rim
- When
- December 3, 12:00 AM MST to 5:00 PM MST
- Where
- Western Mogollon Rim forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
Ten inches of snow fell in Munds Park, 6.6 inches in Flagstaff, 6.1 inches in Kachina Village, 5.9 inches in Mormon Lake, and 5.8 inches in Bellmeont. Interstate 40 was closed for about 4 hours due to a string of traffic accidents on the icy and slick road. Interstate 17 south of Flagstaff was close for about two hours because of other traffic accidents.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Nebraska, December 3, 20111 death · $75,000 · 8 events
- Winter Weather in Arizona, December 3 to 5, 20111 death · 1 event
- High Wind in Alaska, December 3 to 4, 2011$1.5 million · 103 kt wind · 2 events
- Winter Weather in Wisconsin, December 3 to 4, 20117 injured · $15,000 · 2 events
- Winter Storm and Winter Weather in Nebraska, December 3 to 4, 201124 events
- Heavy Snow and Winter Weather in Arizona, December 3 to 4, 2011$25,000 · 2 events
- Winter Storm in Kansas, December 3, 2011$22,000 · 4 events
- Blizzard and Winter Storm in Alaska, December 3 to 5, 201170 kt wind · 20 events
- Winter Weather in Iowa, December 3, 201111 events
- Heavy Snow in Iowa, December 3, 201110 events
- Heavy Snow and Winter Weather in Michigan, December 3 to 4, 2011$4,000 · 8 events
- Flooding and Heavy Rain in Illinois, December 3 to 6, 20116 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358767, 358771.